Alert archive / New York / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS New York, NY

September 10, 2020Nassau County, Queens County, New York

NWS New York, NY issued this flash flood warning at Sep 10, 2020, 5:59 AM EDT for Nassau County, Queens County, New York. It was in force for 2 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2020, 5:59 AM EDT (09:59 UTC)
Expired
Sep 10, 2020, 8:00 AM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 67 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 6:17 AM EDTFLASH FLOODMerrick, NYEXTENSIVE STREET AND HIGHWAY FLOODING REPORTED.
Sep 10, 6:54 AM EDTFLASH FLOODWantagh, NYALL LANES CLOSED ON WANTAGH STATE PARKWAY DUE TO FLOODING.
Sep 10, 7:20 AM EDTFLASH FLOOD1 Ne Wantagh, NYPARK AVENUE CLOSED AT OAKLAND AVENUE DUE TO FLOODING.
Sep 10, 7:50 AM EDTFLASH FLOODMassapequa, NYWATER RESCUES ON MERRICK ROAD.
Sep 10, 8:00 AM EDTFLASH FLOODMassapequa, NYWATER RESCUES ON MERRICK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WGUS51 KOKX 100959
FFWOKX
NYC059-081-101200-
/O.NEW.KOKX.FF.W.0028.200910T0959Z-200910T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
559 AM EDT Thu Sep 10 2020

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Queens County in southeastern New York...
  Nassau County in southeastern New York...

* Until 800 AM EDT.

* At 557 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  already fallen for some parts of the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Freeport, Valley Stream, Long Beach, Garden City, Lynbrook,
  Mineola, Westbury, Farmingdale, Massapequa, Plainview, Woodmere,
  Levittown, Hempstead, Cedarhurst and Atlantic Beach.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4076 7376 4079 7346 4060 7342 4058 7349
      4058 7358 4057 7365 4057 7377

FLASH FLOOD...RADAR INDICATED

$$

JC
2 follow-up statements
527 
WGUS71 KOKX 101058
FFSOKX

Flash Flood Statement
National Weather Service New York NY
658 AM EDT Thu Sep 10 2020

NYC059-081-101200-
/O.CON.KOKX.FF.W.0028.000000T0000Z-200910T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-Nassau NY-
658 AM EDT Thu Sep 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM EDT FOR
QUEENS AND NASSAU COUNTIES...

At 656 AM EDT, Doppler radar indicated an area of heavy rain with 
isolated thunderstorms across the warned area. Up to two to three 
inches of rain have already fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Freeport, Valley Stream, Long Beach, Garden City, Lynbrook, Mineola,
Westbury, Farmingdale, Massapequa, Plainview, Woodmere, Levittown,
Hempstead, Cedarhurst and Atlantic Beach.

Additional rainfall amounts an inch to two inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4076 7376 4079 7346 4060 7342 4058 7349
      4058 7358 4057 7365 4057 7377

FLASH FLOOD...RADAR INDICATED

$$

JC
389 
WGUS71 KOKX 101147
FFSOKX

Flash Flood Statement
National Weather Service New York NY
747 AM EDT Thu Sep 10 2020

NYC081-101156-
/O.CAN.KOKX.FF.W.0028.000000T0000Z-200910T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queens NY-
747 AM EDT Thu Sep 10 2020

...THE FLASH FLOOD WARNING FOR QUEENS COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4058 7371 4077 7364 4079 7346 4060 7342
      4059 7348 4057 7365

$$

NYC059-101200-
/O.CON.KOKX.FF.W.0028.000000T0000Z-200910T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nassau NY-
747 AM EDT Thu Sep 10 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM EDT FOR
SOUTHEASTERN NASSAU COUNTY...

At 746 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Freeport, Long Beach, Garden City, Lynbrook, Mineola, Westbury,
Farmingdale, Massapequa, Plainview, Levittown, Hempstead, Baldwin,
Wantagh, Lido Beach and Oceanside.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4058 7371 4077 7364 4079 7346 4060 7342
      4059 7348 4057 7365

FLASH FLOOD...RADAR INDICATED

$$

DBR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 4:39 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 10, 4:39 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
439 AM EDT Thu Sep 10 2020

.SYNOPSIS...
A cold front slowly approaches from the northwest today and
passes to the east of the area on Friday. High pressure shifts
off to the east Saturday. At the same time a trough exits the
Great lakes region late in the weekend. A strong cold front
pushes through the forecast area to start the week next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers with some embedded thunderstorms are beginning to
push into northeastern NJ, NYC and southern Nassau County this
hour in association with a surface trough to the south. This
activity will push north over the next few hours. Additional
precipitation is noted developing across southern NJ which will
make its way into the CWA early this morning.

Synoptically, a trough of low pressure still remains south of
the area this morning with the CWA on the western periphery of a
surface high over the Atlantic, resulting in broad southerly
flow. To the north, an upper trough is passing through the Great
Lakes, and so the area is located between these features. A cold
front in association with the upper trough is slowly progressing
southwest today and will approach our region by this evening.

Deep moisture advection is occurring, with precipitable water
values greater than 2.0" noted on last evening's KOKX 00Z RAOB.
This, combined with the trough to the south and approaching
cold front will result in overcast skies throughout the day with
several rounds of showers and thunderstorms through this
afternoon. The first round of precip is ongoing, with
aforementioned showers and thunderstorms working north this
morning. There may be a lull in the precipitation for a period
this afternoon before the cold front approaches this afternoon
bringing the second round. Given the somewhat weak synoptic flow
aloft (<20kts in the mid levels), the potential for some slow
moving cells is there, and so there is a threat of
isolated/localized flash flooding. Total precipitation amounts
of 0.5-1.5 inches are forecast across the lower Hudson Valley
through southern CT, with 1.5-2 inches for northern NJ, NYC and
Long Island. The higher amounts to the south and west are a
result of the earlier precipitation rounds expected there,
bumping up totals. After collaboration with surrounding offices,
have decided to hold off on any headlines given FFG values of
2-4 inches/3hr across the area, and the fact that the
precipitation will occur over a relatively long duration.
However,localized flash flooding is possible with any heavier
showers or thunderstorms through the afternoon.

Under persistent cloud cover and light winds today, high
temperatures will stay in the mid to upper 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Precipitation will be ongoing Thursday evening into early Friday as
the front moves through. Some thunder is likely with the
approaching convection, though current thinking is that given
the later arrival, instability is somewhat marginalized. The
heaviest precipitation looks to move through after 00Z Friday
based on recent global and CAMs, which is a bit slower than
models had progged yesterday. Again, localized/isolated flash
flooding is possible with any individual thunderstorm. The rain
quickly comes to an end by Friday morning as high pressure
begins to build in behind the front. Winds will increase out of
the northwest by Friday afternoon as a cooler drier airmass
works in. Highs on Friday should be in the upper 70s and lower
80s under the less humid air mass.

There is a moderate risk of rip currents at Atlantic facing ocean
beaches on Friday with residual long period swells.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Moisture returns late Saturday into Sunday and dew points rise
back into 60s. At the same time Sunday, a mid level trough exits
the Great lakes region providing strong lift throughout the
Northeast. The lift coupled with southwest upper level flow
pulls +2 inch pwats into the forecast area meaning there is a
potential for heavy downpours Sunday. Models are indicating that
the Lower Hudson Valley may be the area of greatest concern,
but much uncertainty still remains. Preliminary QPF totals would
be around 0.50 to 1.00 inches however isolated higher amounts
can't be ruled out.

Strong cold front pushes through the forecast area Monday
morning once again drying the region. This front is backed by a
1030 mb high pressure system which should produce brisk
northeast winds both Monday and Tuesday afternoon. The high
moves overhead Wednesday as winds begin to slack. Cooler
temperatures are expected Tuesday and Wednesday with this
afternoon max temperature struggling to reach the mid 70s.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
A surface trough remains in the vicinity today, followed by
cold front passage tonight.

MVFR to IFR through the morning push, improving slightly
thereafter with most terminals at MVFR. Shower threat remains
throughout the day. Steadiest rainfall probably this evening.
Low chance of thunder - too low to include in TAFs.

Winds mostly E to SE under 10kt today, shifting more S late
day/evening.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Chance of prevailing or tempo VFR conditions late morning/this
afternoon. Overall low to moderate confidence forecast regarding
flight categories.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday night...MVFR with showers ending.
.Friday...Becoming VFR. A chance of showers early east of NYC.
.Saturday...VFR. SE gusts 20kt coastal terminals.
.Sunday...Sub-VFR in showers.
.Monday...VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas are expected to remain below SCA criteria though
Friday morning. Some heavy rain will be possible on the waters
during the day Thursday and Thursday night, which may briefly
reduce visibilities on the area waters.

As high pressure system builds to the north northeast winds
10-15kts and gusts 20-23kts will be possible Friday afternoon.
The pressure gradient produced by the high late Friday into
Saturday could induce SCA conditions with waves rising to near 5
ft. Then Saturday the high shifts east and offshore with winds
veering out of the east then southeast. Waves then rise 5 to 6
feet as a frontal system late Sunday approaches. Once the front
passes Sunday into Monday next week waves are expected to fall
below SCA criteria.

&&

.HYDROLOGY...
Rainfall amounts through Friday morning will range anywhere
from a half inch across the Lower Hudson Valley to an inch and
three quarters across northeast NJ, with locally higher amounts
possible. The rain could to be locally heavy at times.
especially on Thursday afternoon into Thursday night. Urban and
poor drainage/nuisance flooding will be possible with any
heavier showers.

No significant hydrologic impacts are expected Saturday. There
is the potential for another significant rainfall Sunday through
Sunday night.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DJ/DBR
NEAR TERM...DBR
SHORT TERM...DBR
LONG TERM...DJ/DBR
AVIATION...JC
MARINE...DJ/DBR
HYDROLOGY...DJ/DBR
Hazardous weather outlook, Sep 10, 3:37 AM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
337 AM EDT Thu Sep 10 2020

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-110745-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
337 AM EDT Thu Sep 10 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:48 AM EDTAreal Flood AdvisoryOKXKings, Nassau, Queens87 min
Sep 10, 6:19 AM EDTAreal Flood AdvisoryOKXBronx, Kings, Nassau, Queens, Suffolk116 min
Sep 10, 7:15 AM EDTFlash Flood WarningOKXSuffolk2 hr
Sep 10, 8:00 AM EDTFlash Flood WarningOKXNassau60 min
Sep 10, 8:37 AM EDTAreal Flood AdvisoryOKXSuffolk83 min
Sep 10, 3:11 PM EDTAreal Flood AdvisoryOKXOrange, Putnam, Rockland, Westchester3 hr
Sep 10, 3:28 PM EDTSmall Craft AdvisoryOKX5 days
Sep 10, 4:15 PM EDTRip Current StatementOKXSuffolk6 days
Sep 10, 4:55 PM EDTAreal Flood AdvisoryOKXRockland, Westchester2 hr

Nearby

Flash Flood Warnings in New York, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.